Hail, Dubois
- When
- March 29, 2:30 PM EST
- Where
- Dubois County, Ferdinand
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.217, -86.867
Severe thunderstorms produced large hail over parts of South central Indiana. Thunderstorm winds uprooted trees and downed power lines over much of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Severe thunderstorms produced large hail over parts of South central Indiana. Thunderstorm winds uprooted trees and downed power lines over much of the area. Trees were blown on to mobile homes in the Mauckport area. Four 25 to 30 foot tall cedar trees were blown down near Corydon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 29, 1:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EST FRI MAR 29 2002 SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN- TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT. SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL. NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH. OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE & SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT) DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN. QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD AND RDG OF HIGH PRES SETTLES INTO AREA. .SDF...NONE. STUREY
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-292043- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1005 AM EST FRI MAR 29 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND EVENING FOR MUCH OF SOUTH CENTRAL KENTUCKY...ROUGHLY ALONG AND SOUTH OF A LINE FROM TELL CITY INDIANA...TO LIBERTY...IN CASEY COUNTY...IN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS OVER THE REMAINDER OF CENTRAL KENTUCKY...AND ALL OF SOUTH CENTRAL INDIANA...THIS AFTERNOON AND EVENING. A COLD FRONT FROM THE CENTRAL GREAT LAKES BACK INTO MISSOURI...WILL ADVANCE EAST THIS AFTERNOON...AND CROSS THROUGH THE OHIO VALLEY BEFORE MIDNIGHT. WARM AND MOIST AIR...AHEAD OF THE FRONT...WILL SURGE INTO ALL OF OUR REGION THIS AFTERNOON. AS THE FRONT APPROACHES...THUNDERSTORMS WILL DEVELOP AND BECOME MORE NUMEROUS. BECAUSE OF INCREASING...AND TURNING WINDS WITH HEIGHT...THE POTENTIAL FOR TORNADOES APPEARS TO BE ALSO INCREASING OVER SOUTH CENTRAL KENTUCKY...ALONG WITH DAMAGING WINDS AND LARGE HAIL. THIS IS THE AREA COVERED IN THE MODERATE RISK. ACROSS THE SLIGHT RISK AREA...PRIMARILY DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN WEATHER THREAT. THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO... COMMERCIAL TELEVISION...OR RADIO...FOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED AS THIS WEATHER SITUATION UNFOLDS. STUREY
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-300000- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1151 AM EST FRI MAR 29 2002 ...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE ATMOSPHERE. THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SMALLCOMB
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Trees were downed and roofs were blown off buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286122, 5286123, 5286124, 5286125, 5286126, 5286127, 5286128, 5286247, 5286248, 5286249.